Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Denver/Boulder, CO

July 29, 2010Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 29, 2010, 1:38 PM MDT for Douglas County, Colorado. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2010, 1:38 PM MDT (19:38 UTC)
Expired
Jul 29, 2010, 3:30 PM MDT
In force
112 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WGUS55 KBOU 291938
FFWBOU
COC035-292130-
/O.NEW.KBOU.FF.W.0016.100729T1938Z-100729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
138 PM MDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WESTCREEK...OR 29 MILES
  NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.

DOPPLER RADAR ESTIMATES THAT AROUND 1.5 INCHES OF RAIN HAS FALLEN
FROM THIS STORM IN THE LAST HALF HOUR.  THIS WARNING INCLUDES TO THE 
WEST CREEK...FOUR MILE AND...TROUT CREEK  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 3913 10510 3913 10522 3923 10525 3928 10517

$$
2 follow-up statements
709 
WGUS75 KBOU 292023
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
223 PM MDT THU JUL 29 2010

COC035-292130-
/O.CON.KBOU.FF.W.0016.000000T0000Z-100729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
223 PM MDT THU JUL 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS HAVE CLEARED EAST OF THE HAYMAN BURN AREA.  TOTAL 
RAINFALL ESTIMATES WITHIN THE BURN AREA AROUND WEST CREEK WERE 
1.5 TO 2 INCHES.  

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 3913 10510 3913 10522 3923 10525 3928 10517

$$
283 
WGUS75 KBOU 292122
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT THU JUL 29 2010

COC035-292131-
/O.EXP.KBOU.FF.W.0016.000000T0000Z-100729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
322 PM MDT THU JUL 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT FOR SOUTHWESTERN
DOUGLAS COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  THERE MAY 
STILL BE SOME RUNOFF ALONG WEST CREEK...SO RESIDENTS ARE ADVISED TO 
BE VIGILANT AND DRIVE WITH CARE.  

LAT...LON 3913 10510 3913 10522 3923 10525 3928 10517

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:50 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 2:50 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT THU JUL 29 2010

.SHORT TERM...MONSOON MOISTURE WILL CONTINUE OVER THE MTNS WITH WEAK
FLOW ALOFT AS AN UPPER LEVEL RIDGE REMAINS OVER THE AREA.  ONCE
AGAIN TODAY THE BEST CHANCE OF TSTMS WILL BE IN THE MTNS...HIGHER
VALLEYS AND IN THE FOOTHILLS.  PRECIPITABLE WATER VALUES REMAIN
ABOVE 1.3 INCHES ACCORDING TO IPW DATA AND WITH WEAK FLOW ALOFT
STORMS WILL BE SLOW MOVING.  SO LOCALLY HEAVY RAINS WILL BE POSSIBLE
ONCE AGAIN WITH ANY STORM OVER THE HIGHER TERRAIN.  AT LOWER
ELEVATIONS TSTM DEVELOPMENT ALONG THE FRONT RANGE WILL HAVE TO RELY
ON OUTFLOW BOUNDARIES FM CONVECTION OVER THE HIGHER TERRAIN.  ON WED
ACTIVITY WAS PRETTY LIMITED OVER THE URBAN CORRIDOR AS A WEAK CAP
LIMITED TSTM DEVELOPMENT.  LATEST SOUNDINGS SHOW NO CAP BY MID TO
LATE AFTN SO WE SHALL SEE IF THERE IS MORE ACTIVITY TODAY VERSUS
YESTERDAY.  IF STORMS DO DEVELOP THEY TOO WILL HAVE THE POTENTIAL TO
PRODUCE AN INCH OR TWO OF RAIN IN A SHORT PERIOD OF TIME AS WELL.
MEANWHILE FURTHER EAST ON THE PLAINS A CAP IS SHOWN THIS AFTN AND
EVENING SO ANY TSTM DEVELOPMENT LOOKS TO BE PRETTY ISOLD AT THIS
POINT.  HIGHS TODAY WILL BE A FEW DEGREES WARMER THAN YESTERDAY OVER
THE PLAINS BASED ON LATEST 850-700 MB TEMPS.

.LONG TERM...MODELS HAVE A BROAD UPPER RIDGE COVERING THE SOUTHERN
UNITED STATES FRIDAY THROUGH SATURDAY NIGHT.  ON FRIDAY AND FRIDAY
NIGHT...MODELS SHOW A COUPLE OF CENTERS TO THIS RIDGE...ONE OVER
COLORADO...THE OTHER OVER SOUTHEASTERN TEXAS.  FOR SATURDAY AND
SATURDAY NIGHT...THE UPPER RIDGE CENTER IS SOUTHEAST OF COLORADO
WITH WEAK SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA.  THE
SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA IS BENIGN
THROUGH THE PERIODS.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE EAST-
NORTHEASTERLY ON FRIDAY AND FRIDAY EVENING.  SOUTHEASTERLY BOUNDARY
LAYER FLOW IS PROGGED ON SATURDAY.  MOISTURE IS PRETTY GOOD THROUGH
THE PERIODS...WITH THE GFS SHOWING MORE THAN THE NAM.  THE BOUNDARY
LAYER DEW POINTS PROGGED OVER THE FORECAST AREA ARE IN THE MID 40S F
WEST TO THE UPPER 50S EAST ON FRIDAY THROUGH SATURDAY NIGHT.  THE
PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.30 INCH RANGE FRIDAY
THROUGH SATURDAY NIGHT.  THERE IS A THETA-E AXIS OVER WESTERN AND
CENTRAL COLORADO THROUGH THE PERIODS.  IT IS MAINLY OVER OUR
MOUNTAINS.  THERE IS SOME CAPE PROGGED FOR LATE DAY FRIDAY...IT'S
MAINLY IN THE MOUNTAINS AND SOUTHERN FORECAST AREA...BUT VALUES ARE
UNDER 1500 J/KG.  FOR LATE DAY SATURDAY...THERE IS LESS IN ALL
AREAS.  LAPSE RATE FIELDS CONTINUE TO SHOW THE MID LEVEL CAPPING IN
PLACE THROUGH THE PERIODS.  THE GFS QPF FIELDS HAVE PLENTY OF
MEASURABLE RAINFALL THROUGH THE PERIODS...MAINLY IN THE MOUNTAINS
AND FOOTHILLS.  THE NAM HAS JUST A TAD...WITH LESS OVERALL COVERAGE
AS WELL.  FOR POPS...PERSISTENCE SEEMS LIKE A GOOD TOOL THESE
DAYS...ESPECIALLY IF THE UPPER RIDGE CENTER STAYS OVER THE CWA ALONG
WITH THE LACK OF...EVEN SLIGHT...COOLING ALOFT.  BEST POPS WILL BE
IN THE MOUNTAINS...WITH BARELY ANY OVER THE PLAINS.  FOR
TEMPERATURES...FRIDAY'S HIGHS ARE 0-2 C COOLER THAN TODAY'S EXPECTED
HIGHS.  SATURDAY'S HIGHS NOW LOOK WARMER THAN FRIDAY'S...SOME 1-2 C
WARMER.  THIS IS A CHANGE IN THE MODELS FROM THE PAST COUPLE OF
DAYS.  FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS KEEP
THE UPPER RIDGE AROUND THROUGH THE PERIODS...WITH THE CENTER OF IT
TO STAY TO THE SOUTHEAST OF COLORADO.  MOISTURE LOOKS PRETTY GOOD.
TEMPERATURES LOOK NEAR NORMAL.

&&

.AVIATION...WEAK DENVER CYCLONE HAS DEVELOPED NORTH OF DENVER WITH
SOME STRATUS OVER THE PLAINS.  BOTH RUC AND NAM KEEP ANY STRATUS
THRU 15Z WELL NORTH AND EAST OF THE AIRPORT SO WILL NOT MENTION IN
THE TAF.  FOR THIS AFTN OUTFLOW BOUNDARIES FM TSTMS IN THE FOOTHILLS
MAY HELP GENERATE SOME STORMS IN THE 22Z TO 02Z PERIOD MUCH LIKE
YESTERDAY WHICH COULD PRODUCE MVFR CONDITIONS FOR A BRIEF PERIOD OF
TIME IN HEAVY RAINFALL.  WINDS THI AFTN SHOULD BE MAINLY SSE UNTIL
OUTFLOW BOUNDARIES MOVE ACROSS AND SHIFT WINDS BRIEFLY TO THE NW.
BY THIS EVENING WINDS SHOULD BECOME SSW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Jul 29, 10:54 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT THU JUL 29 2010

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS AND MOUNTAIN VALLEYS THIS AFTERNOON. THE STORMS WILL BE
MORE NUMEROUS OVER THE MOUNTAINS. ACROSS THE PLAINS...SCATTERED
THUNDERSTORMS CAN BE EXPECTED ALONG THE FRONT RANGE BY LATE
AFTERNOON WITH ONLY ISOLATED THUNDERSTORMS OVER THE FAR NORTHEAST
PLAINS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES OVER A SHORT PERIOD OF TIME IN SOME AREAS.
THE STORMS WILL DECREASE IN COVERAGE AND INTENSITY DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN.
THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.  TEMPERATURES
WILL REMAIN NEAR SEASONABLE NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL
REPORTS WILL BE APPRECIATED.

D-L/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:23 PM MDTAreal Flood AdvisoryBOUDouglas28 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.